Tornadoes · United States · Colorado · 2007
EF0 tornado, Las Animas, Colorado, July 3, 2007
This EF0 tornado ran 0.1 miles across Bent County on July 3, 2007, touching down at 9:03 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 3, 2007
- Touchdown
- 9:03 PM MDT (03:03 UTC)
- Lifted
- 9:04 PM MDT (03:04 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Bent County
- Touchdown point
- 38.019, -103.285
- Lift-off point
- 38.020, -103.284
- Record number
- 0707032103-01
What the Weather Service recorded
An area of severe storms occurred from the Pikes Peak Region into Prowers County. The hail was marginally severe, but the storms also brought severe winds and a brief tornado in western Bent County.
Bent County sheriff's deputy reported a brief tornado in open country. There was no known damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
16 minutes of warning. NWS PUB issued a tornado warning for this county at 02:47 UTC, 16 minutes before the tornado touched down, in force until 03:45 UTC.
The county was under a severe thunderstorm watch, issued at 20:30 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:30 UTC | 05:00 UTC | Severe Thunderstorm Watch | PUB |
| 02:38 UTC | 04:00 UTC | Severe Thunderstorm Warning | PUB |
| 02:47 UTC | 03:45 UTC | Tornado Warning | PUB |
| 03:44 UTC | 04:39 UTC | Tornado Warning | PUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jul 3, 2:03 PM MDT, 7 hours earlier.
Area forecast discussion, Jul 3, 2:03 PM MDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 203 PM MDT TUE JUL 3 2007 .SHORT TERM...(TONIGHT AND WEDNESDAY) WILL KEEP THIS RELATIVELY BRIEF AS CONVECTION BEGINNING TO DEVELOP OVER SECTIONS OF THE CWFA. IT APPEARS THAT THE FIREWORKS MAY ARRIVE A FEW HOURS EARLY OVER THE CWFA(ESPECIALLY THE EASTERN-HALF) AS COMBINATION OF SOME UPPER ENERGY(AS NOTED BY 500-300MB PVU)...MOIST NORTHERLY SURGE...AFTERNOON CAPES IN THE 1000 TO 3000+ J/KG RANGE...LIS IN THE -3C TO -6C RANGE AND 0-6KM BULK SHEARS IN THE 20 TO 35 KNOT RANGE COMBINE TO CREATE SOME ACTIVE THUNDERSTORM ACTIVITY FROM LATE THIS AFTERNOON INTO TONIGHT. HAVE ADDED SEVERE AND LOCALLY HEAVY RAINFALL WORDING TO IMPENDING GRIDS/ZONES FROM LATE THIS AFTERNOON TO A FEW HOURS AFTER MIDNIGHT OVER EASTERN PORTIONS OF THE CWFA. ON WEDNESDAY...EXPECT COOLER MAXIMUM TEMPERATURES AS COMPARED TO TODAY IN COMBINATION WITH ISOLATED TO SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. FOR NOW IT APPEARS THAT HIGHEST PRECIPITATION COVERAGE WILL BE NOTED OVER WESTERN PORTIONS. .LONG TERM... (WEDNESDAY NIGHT THROUGH MONDAY) PRIMARY PATTERN DURING THIS FCST PD IS A RIDGE AT MIDLVLS JUST TO THE WEST OF THE REGION. THIS RIDGE WILL PRETTY MUCH REMAIN IN THE SAME LOCATION....BUT WILL GRADUALLY DECREASE IN AMPLITUDE AS THE PERIOD PROGRESSES. WITH THE REGION IN THIS PATTERN...FLOW AT MIDLVLS WILL GENERALLY BE FROM A N COMPONENT. THIS PATTERN TYPICALLY MEANS DRY WEATHER FOR THE EASTERN PLAINS WITH ISOLD/SCTD TSRA IN THE MTNS. LIKEWISE...THIS IS HOW I DREW UP THE GRIDDS. IN ADDITION...I FINE TUNED THE TIMING OF PRECIP OVER MOST OF THE REGION THROUGHOUT THE PERIOD. AS FOR TEMPS IN THE PERIOD...SHOULD SEE TEMPS AT OR NEAR CLIMO ALL AREAS. THE NEXT FRONT OF ANY CONSEQUNCE SHOULD ARRIVE LATE IN THE WEEKEND OR EARLY NEXT WEEK. THIS WILL BRING A BETTER CHANCE OF PRECIP TO THE E PLAINS. /HODANISH && .AVIATION... AS A FRONT MOVES THROUGH THE REGION FROM LATE THIS AFTERNOON INTO THE EVENING HOURS...EXPECT SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...GUSTY WINDS...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING OVER EASTERN PORTIONS OF THE REGION FROM LATE THIS AFTERNOON INTO TONIGHT. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 3, 4:16 AM MDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 416 AM MDT TUE JUL 3 2007 COZ058>089-093>099-041315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 416 AM MDT TUE JUL 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON. LATER THIS AFTERNOON...AND LASTING THROUGH THE EVENING...SCATTERED STRONG STORMS ARE EXPECTED ACROSS THE EASTERN MOUNTAINS...INTERSTATE 25 CORRIDOR AND SOUTHEAST PLAINS. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...AND CLOUD TO GROUND LIGHTNING. HOWEVER...A FEW OF STORMS COULD BECOME SEVERE...AND PRODUCE WIND GUSTS OVER 60 MPH AND LARGE HAIL AROUND ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY EXPECT ISOLATED TO SCATTERED COVERAGE OF THUNDERSTORMS ACROSS THE AREA EACH AFTERNOON AND EVENING. THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING...HAIL UNDER 3/4 INCH IN DIAMETER...BRIEF HEAVY RAIN...AND WIND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON FOR THE PIKES PEAK REGION...THE SOUTHEAST MOUNTAINS...THE INTERSTATE 25 CORRIDOR...AND THE ADJACENT PLAINS.
In the hours before
Local storm report, Jul 3, 7:22 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
722 PM MDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 4 ENE COLORADO SPRINGS 38.89N 104.69W
07/03/2007 M1.00 INCH EL PASO CO TRAINED SPOTTER
&&
JKHLocal storm report, Jul 3, 7:36 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
736 PM MDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL COLORADO SPRINGS 38.86N 104.76W
07/03/2007 M0.75 INCH EL PASO CO OFFICIAL NWS OBS
&&
DMETZELocal storm report, Jul 3, 8:47 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
847 PM MDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND GST CHERAW 38.11N 103.51W
07/03/2007 E60 MPH OTERO CO TRAINED SPOTTER
&&
JKHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
3.1 hours before the tornado, 206 km from the path. July 4, 2007.
- Mixed-layer CAPE
- 1551 J/kg
- Mixed-layer CIN
- -94 J/kg
- Surface CAPE
- 2225 J/kg
- Mixed-layer LCL
- 2122 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 8.3 K/km
Denver, CO (KDNR), 12:00Z
8.9 hours after it, 206 km from the path. July 4, 2007.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -219 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.7 K/km
The radar
The Pueblo radar (KPUX), 92 km away, was scanning. The volume nearest the touchdown began at 03:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:40 UTC | TSTM WND GST 64 | La Junta | Otero, CO | ASOS PK WND GUST |
| 02:43 UTC | TSTM WND GST 60 | Cheraw | Otero, CO | |
| 03:03 UTC | TORNADO | 5 Sw Las Animas | Bent, CO | TORNADO ON GROUND IN OPEN FIELD |
| 04:03 UTC | TSTM WND GST 61 | Lamar | Prowers, CO | |
| 04:15 UTC | FUNNEL CLOUD | Lamar | Prowers, CO | FUNNEL CLOUDS REPORTED NEAR HIGHWAYS 50 AND 287 NEAR LAMAR. |
| 04:20 UTC | TSTM WND GST 60 | Wiley | Prowers, CO | |
| 04:20 UTC | HAIL 0.75 | Wiley | Prowers, CO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of July 3, 2007
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 3 | 9:37 AM CDT | EF0 | San Jacinto, TX | 0.1 | 10 | |||
| July 3 | 3:14 PM MDT | EF0 | Kit Carson, CO | 0.5 | 10 | |||
| July 3 | 3:21 PM MDT | EF0 | Kit Carson, CO | 3.0 | 20 | |||
| July 3 | 3:31 PM MDT | EF0 | Kit Carson, CO | 0.5 | 10 | |||
| July 3 | 3:36 PM MDT | EF0 | Kit Carson, CO | 1.5 | 20 | |||
| July 3 | 3:45 PM MDT | EF0 | Kit Carson, CO | 0.5 | 20 | |||
| July 3 | 3:45 PM MDT | EF0 | Kit Carson, CO | 1.0 | 20 | |||
| July 3 | 3:49 PM MDT | EF0 | Kit Carson, CO | 0.5 | 10 | |||
| July 3 | 3:57 PM MDT | EF0 | Kit Carson, CO | 1.5 | 50 | $15,000 | ||
| July 3 | 3:57 PM MDT | EF1 | Kit Carson, CO | 2.0 | 50 | $15,000 | ||
| July 3 | 4:08 PM MDT | EF0 | Kit Carson, CO | 0.5 | 10 | |||
| July 3 | 4:29 PM MDT | EF0 | Kit Carson, CO | 0.5 | 10 | |||
| July 3 | 9:05 PM CDT | EF0 | Calhoun, IA | 0.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.